- A healthcare firm called AvKARE has issued a voluntary recall after a mix-up at a third-party facility.
- The mix-up involved an antidepressant and erectile dysfunction medication.
- Only one lot of each medication was affected, according to the notice.
Tennessee-based healthcare firm AvKARE issued a voluntary recall Tuesday, Dec. 7 after erectile dysfunction pills containing sildenafil (Viagra) were mistakenly packaged with the antidepressant trazodone at an unidentified third-party facility.
The mix-up affected a single lot of each drug, according to a Food and Drug Administration (FDA)
“These products have been recalled due to a product mix-up of the listed two separate products inadvertently packaged together during bottling at a 3rd party facility,” the FDA wrote.
Healthline reached out to AvKARE for comment, but the company hasn’t immediately responded.
According to the FDA, unintentionally taking sildenafil “may pose serious health risks to consumers with underlying medical issues.”
The Agency specified that sildenafil could interact with nitrates contained in certain prescription drugs like nitroglycerin — which might lower blood pressure to dangerous levels.
People typically use nitrates to treat chest pain (angina) or reduced blood flow to the heart (myocardial ischemia).
Mistakenly using trazodone is especially risky for older adults, who are already at higher risk of falling, according to the
“These adverse events may be more concerning in elderly patients due to a subsequent increased risk for falls and driving impairment,” said the healthcare company in their release. “To date, AvKARE has not received any reports of adverse events related to this recall.”
Trazodone side effects include:
- weakness or tiredness
- dizziness or lightheadedness
- unsteadiness when walking
- uncontrollable shaking of a part of the body
“My biggest concern for someone taking a medication that they thought was Viagra but was actually trazodone would be if they tried to drive a car or perform work tasks a few hours later and found themselves to be too drowsy to safely do so,” Gonzalo J. Perez-Garcia, MD, a psychiatrist on the medical staff at Texas Health Dallas, told Healthline.
“Within the first hour or two, depends on how much they took, one of the principal properties or side effects of trazodone is sedation,” said Timothy Sullivan, MD, chair of psychiatry and behavioral sciences at Staten Island University Hospital in New York City.
He added that sedation would likely be what they experienced the quickest.
Sullivan explained it’s for that reason that in some cases, trazodone is used as a sleep aid, “because it’s not habit forming and in low doses it generally doesn’t have very significant side effects.”
Sullivan did mention one potential side effect that he finds ironic, given the two drugs that were confused.
“Trazodone, interestingly, in high doses also has a significant instance of priapism (prolonged erection). Which is ironic since it’s being confused with sildenafil in the packaging,” he said.
While sildenafil (Viagra) may not be considered a “serious” drug, this doesn’t mean the drug can be safely used without a doctor’s guidance.
The drug significantly affects blood pressure, and is also prescribed to improve the ability to exercise in adults with high blood pressure in the vessels carrying blood to the lungs (pulmonary arterial hypertension).
Side effects can include:
- sudden and severe loss of vision
- blurred vision
- sudden decrease or loss of hearing
If you take either of these drugs, you can look at the label to identify if the pills are subject to recall.
- For sildenafil users, the lot number is 36884, NDC number 42291-748-01, with an expiration date of March 2022.
- The trazodone recall affects lot number 36783, NDC number 42291-834-10, with an expiration date of June 2022.
Some Walmart pharmacies are affected by the recall. The retailer released a short list of its affected locations — two are in Texas, and one is located in Oklahoma.
Patients who have questions regarding the recall are advised to call AvKARE at 1-855-361-3993, Monday through Friday from 8 a.m. to 4 p.m. CST.
The company also recommends that patients contact their healthcare provider “if they have experienced any problems that may be related to taking or using these drug products.”
Adverse reactions or quality problems related to the mix-up can also be reported to the FDA’s MedWatch Adverse Event Reporting program:
An antidepressant called trazodone was mixed up with sildenafil, a drug used for erectile dysfunction.
Healthcare company AvKARE issued a recall notice and informed patients and healthcare providers how to identify the affected drug lots.
Mistakenly using either drug can result in serious health conditions, and patients are advised to contact the FDA if they experience adverse reactions after using pills from the affected lots.
Experts say the biggest risk is if you take trazodone and drive and find yourself too drowsy to do so safely.